Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 95, NWS Wichita, KS

May 5, 2002Barton County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 5, 2002, 8:38 PM CDT for Barton County, Kansas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2002, 8:38 PM CDT (01:38 UTC)
Expired
May 5, 2002, 9:45 PM CDT
In force
67 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Barton County, KS

The radar

The Dodge City radar (KDDC), 127 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 2:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2199 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
1.9
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 060138
SVRICT
KSC009-060245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
838 PM CDT SUN MAY 5 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTON COUNTY IN CENTRAL KANSAS

* UNTIL 945 PM CDT.

* AT 838 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHEAST OF ASH VALLEY...OR ABOUT 19
  MILES WEST OF GREAT BEND...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR ALBERT AROUND 905 PM CDT...
  NEAR HOISINGTON AROUND 935 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...


A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BARTON
COUNTY UNTIL 945 PM CDT.

LAT...LON 3860 9904 3828 9904 3858 9862 3871 9885

/CHANCE

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:43 PM CDT, 4 hours 55 minutes earlier.

Area forecast discussion, May 5, 3:43 PM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
343 PM CDT SUN MAY 5 2002

...TORNADO WATCH IN EFFECT FOR RUSSELL & BARTON COUNTIES UNTIL 9PM...

MAIN FCST CONCERN WILL BE WITH CHANCES OF CONVECTION TONIGHT...AND
ONCE AGAIN WITH TIMING OF BETTER PRECIP CHANCES THROUGHOUT EXTNDED
ACROSS THE AREA.

WATER VAPOR SHOWS EMBEDDED SW OVER NORTHERN AZ AT 17Z...WITH CURRENT
TRACK PLACING IT OVER N CENTRAL KS AROUND 00Z...AVN SEEMS TO BE
HANDLING THIS WAVE A TAD BETTER AND WILL

TONIGHT-MON NIGHT
ETA/AVN IN GOOD AGREEMENT ON DEEP ISENTROPIC LIFTING OF MSTR OVER
INVERSION FOR ELEVATED CONVECTION TONIGHT...BUT BOTH MODELS SUGGEST
HIGHER QPF VALUES N AND S OF CWA WITH BROAD BRUSH SWATH ACROSS OUR
CWA. LIS ABOVE INVERSION ARE IN THE RANGE OF -2 TO -6 WITH DECENT
ELEVATED CAPE VALUES. SHEAR IS NOT THE GREATEST FOR SUPPORTING ROTATIONAL
UPDRAFTS WHICH COULD LIMIT SEVERE POTENTIAL SOME. BEST 850MB-250MB
DIFFERENTIAL DIV REMAINS S AND N OF CWA AS WELL...WITH SOME
ENHANCEMENT FOR S CENTRAL/SE CWA LATE TONIGHT. WILL KEEP HIGHER POPS
GOING. IT APPEARS THAT MORE THAN ONE MCS WILL DEVELOP THIS EVENING
THEN TRACK EAST OVERNIGHT. PINPOINTING INITIATION POINTS WILL BE
TRICKY BUT MCS COMPLEXES SHOULD WEAKEN SOME AS THEY MIGRATE
EAST...WITH LARGE HAIL BEING THE MAIN THREAT ACROSS OUR AREA.
HEADING INTO MONDAY SFC LOW WILL REMAIN IN W KS PLACING US IN WARM
SECTOR WITH SFC TEMPS WARMING. FAIRLY HEATHLY CAP SHOULD SUPPRESS
T-STORM CHANCES DURING THE DAY...HOWEVER SNDINGS SHOW DEEP ELEVATED
MIXED LAYER ERODING CAP IN WESTERN CWA...THUS FIRING CONVECTION ON
DRY LINE BNDY. SO WILL ADD SLIGHT POPS FOR THAT AREA FOR LATE
AFTERNOON AND KEEP OTHER AREAS LOWER WITH CAP HOLDING. HOW MUCH
WARMING WILL DEPEND ON WHERE AND HOW MUCH MSTR FALLS ACROSS THE AREA
SUN NGHT. WILL KEEP GOING NUMBERS DUE TO UNCERTAINLY ON PRECIP AREAS.
WILL INCREASE POPS MONDAY NGHT AS ELEVATED CONVECTION CHANCES APPEAR
PRETTY GOOD WITH AMPLE 850MB MSTR CONVERGENCE NEAR KS/OK
BORDER...ALONG WITH GOOD ISENTROPIC UPGLIDE IN 305K-310K LAYER.

TUES-WED
COULD BE ANOTHER REPEAT PERFORMANCE ON TUESDAY COMPARED TO
MONDAY...WITH DRYLINE STILL CAMPING OUT IN WESTERN CWA AND CAP
SUPPRESSING CONVECTION DURING THE DAY. WILL KEEP SLIGHT POPS GOING
DURING THE DAY FOR ISOLATED CONVECTION. INCREASING LOW JET FOR TUES
NIGHT COULD GET ELEVATED CONVECTION GOING AGAIN...MAINLY FOR SE CWA
DUE TO DEEPER MSTR AXIS IN THAT AREA. EAST COAST MID-LEVEL RIDGE
AXIS FINALLY SHIFTS EAST...THUS ALLOWING SFC CLD FRNT BNDY TO MOVE
SE ACROSS CWA. BEST CHANCE OF POPS WILL BE AHEAD OF CLD FRNT IN SE
CWA...AND GOING FCST HAS THIS TREND SO NO CHANGES EXPECTED. TEMPS
WILL BE TRICKY DUE TO CLD FRNT TIMING.

EXTENDED:THUR-SUN
MRF/ECM IN GOOD AGREEMENT ON SFC HIGH KEEPING THINGS DRY AND COOLER
FOR THUR...WITH CANADIAN AIRMASS CHARACTERISTICS. STILL SOME
POTENTIAL FOR ELEVATED CONVECTION LATE THURSDAY NIGHT AS WARM FRONT
MOVES N INTO AREA FROM OK. WILL KEEP DRY FOR NOW AND WATCH NEXT
COUPLE MODEL RUNS FOR MORE CONFIDENCE. BOTH MODELS SHOW BNDY MOVING
N ACROSS CWA DURING THE DAY ON FRI...WITH WARMER 850MB THERMAL RIDGE
BUILDING BACK INTO AREA. WILL BUMP TEMPS UP A BIT FOR FRI. MRF SHOWS
WELL DEFINED SFC WARM FRONT BNDY ALONG KS/NE BORDER FRIDAY
AFTERNOON...THUS PLACING US IN WARM SECTOR. THINGS APPEAR TO BE
CAPPED DURING THE DAY ON FRIDAY...BUT DEEP MSTR/WAA ADVECTION WILL
BE QUITE STRONG SO GOING 20 POPS SEEMS GOOD FOR POSSIBLE ISOLATED
CONVECTION. CHANCES LOOKING SOMEWHAT BETTER FOR SAT ALONG DRYLINE IF
CAP CAN BE OVERCOME IN CENTRAL KS...WITH DEEP MSTR REMAINING IN
PLACE AND SW EJECTING OUT OF THE ROCKIES. GOING TEMPS SEEM GOOD FOR
NOW SO NO CHANGES THERE. SUNDAY WILL BE TRICKY PRECIP/TEMP WISE AS
BNDY PROGD ACROSS CENTRAL KS BY 12Z. WILL CARRY SOME POPS IN
CNTRL/SE CWA FOR NOW AND LET LATER SHIFTS LOOK AT TIMING OF THINGS
FOR ADJUSTMENTS TO THIS. WILL HAVE TEMPS WARMEST IN SE AND TAPER
DOWN TOWARDS NW CWA.

FCSTID =15/JAKUB
ICT   65  89  65  92 /  50  20  40  20
HUT   65  89  65  92 /  50  20  40  20
EWK   65  89  65  92 /  50  20  40  20
EQA   65  87  65  91 /  50  10  40  20
WLD   65  87  65  91 /  50  10  40  20
RSL   62  92  59  93 /  50  20  40  20
GBD   62  92  59  93 /  50  20  40  20
SLN   63  90  62  92 /  50  20  40  20
MPR   63  90  62  92 /  50  20  40  20
CFV   65  85  65  87 /  50  20  40  20
CNU   65  85  65  87 /  50  20  40  20
K88   65  85  65  87 /  50  20  40  20
.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:13 PM CDTTornado WarningICTLincoln62 min
May 5, 7:19 PM CDTTornado WarningICTSaline56 min
May 5, 7:23 PM CDTTornado WarningICTEllsworth67 min
May 5, 8:17 PM CDTTornado WarningICTSaline58 min
May 6, 5:01 PM CDTSevere Thunderstorm WarningICTMcPherson59 min
May 6, 5:09 PM CDTSevere Thunderstorm WarningICTMarion66 min
May 6, 6:34 PM CDTSevere Thunderstorm WarningICTMcPherson56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.